Syncope secondary to torsades de pointes

Today we reviewed a case of an elderly gentleman with a complex cardiac history who presented with a witnessed syncopal episode, found to have recurrent inpatient syncopal episodes with telemetry evidence of torsades de pointes. Ultimately, he required isoproterenol and eventually overdriving pacing to maintain his normal rhythm.

Learning points:

  1. We reviewed the differential diagnosis of syncope early in the report to help guide our history taking and broke the categories down into neurally mediated, orthostatic hypotension, cardiovascular (arrhythmia, mechnical) and neurogenic.
  2. We asked targeted questions including onset of syncope, position of patient, provocative factors, associated symptoms before and after the event, pre-existing conditions and reviewed his medication list.
  3. As we all strive for high value and cost conscious care, we reviewed the cost of common diagnostic tests for syncope in a fun "Price is Right" game. A retrospective study by Mendu is an excellent resource to review a cost-effective approach to evaluating syncope.
  4. Dr. Purtell provided an excellent overview of drug-induced QT prolongation and torsades de pointes including factors to consider (medications, organic heart disease, metabolic derangements, bradycardia, AV and SA blocks, female gender). Here is the link to his PICO question article examining azithromycin and the risk of cardiovascular death published by Ray in the NEJM.